MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Model Number RBY2C0612-A
Medical Device Problem Codes Detachment Of Device Component (1104); Mechanical Jam (2983)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/25/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The product was not returned for evaluation.Without the return of the device, the root cause of the problem cannot be determined.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure to treat portal hypertension and esophageal varices using a ruby coil.During the procedure, following the placement of the stent, a 5f glide catheter was delivered over a guidewire and a non-penumbra coil was deployed in an attempt to embolize the varices.The physician then delivered a non-penumbra microcatheter through the glide catheter and attempted to use a ruby coil.While advancing the coil through the microcatheter, the ruby coil unintentionally detached inside the microcatheter.In an attempt to remove the detached coil, the physician pulled the microcatheter through the glide catheter and the coil became lodged in the glide catheter.Numerous attempts were made to flush the coil out the glide catheter and into the varices; however, the coil would not advance.The physician then delivered a guide wire through the glide catheter and attempted to push the coil out of the glide catheter; however, the coil would still not advance.Therefore, the diagnostic catheter was removed with the coil and the procedure was completed.There was no report of an adverse effect to the patient.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure to treat portal hypertension and esophageal varices using a ruby coil.During the procedure, following the placement of the stent, a 5f glide catheter was delivered over a guidewire and a non-penumbra coil was deployed in an attempt to embolize the varices.The physician then delivered a non-penumbra microcatheter through the glide catheter and attempted to use a ruby coil.While advancing the coil through the microcatheter, the physician did not mention resistance; however, the ruby coil unintentionally detached inside the microcatheter.In an attempt to remove the detached coil, the physician pulled the microcatheter through the glide catheter and the coil became lodged in the glide catheter.Numerous attempts were made to flush the coil out the glide catheter and into the varices; however, the coil would not advance.The physician then delivered a guide wire through the glide catheter and attempted to push the coil out of the glide catheter; however, the coil would still not advance.Therefore, the diagnostic catheter was removed with the coil and the procedure was completed.There was no report of an adverse effect to the patient.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7290432
Report Number3005168196-2018-00395
Device Sequence Number16642658
Product Code HCG
UDI-Device Identifier00814548012926
UDI-Public00814548012926
Combination Product (Y/N)Y
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/25/2018
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date03/21/2024
Device Model NumberRBY2C0612-A
Device Catalogue NumberRBY2C0612
Device Lot NumberF68610
Was Device Available for Evaluation? No
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 01/25/2018
Supplement Date Received by Manufacturer01/14/2005
Initial Report FDA Received Date02/22/2018
Supplement Report FDA Received Date07/15/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005